Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

chronic diarrhea in an elderly person
An_201066 posted:
how do you determine what is causing chronic diarrhea in an elderly woman
She is on several meds but they don't seem to be the culprit
LilMissMerrySunshine responded:
Has she seen a GI doc? Has she had stool studies done?

Did this come on suddenly, and are there other symptoms, like nausea, weight loss, inability to get to the bathroom in time?

Although the meds may not appear to be causing it, did this start after she started them? There are intestinal infections that can be caused by antibiotics or other meds that kill off the good bacteria in the stomach. So stopping them now wouldn't make any difference, but they could still be the culprit. (Or they could have nothing to do with it at all.)

I would start with the stool studies, if her GP is willing to do that and some blood tests while trying to get her in to see a GI doc.

I assume this was sudden onset? If not, have her keep a food journal between now and the time she goes to the doc. She may have developed a food intolerance, and that, along with including the time and specifics of her symptoms, might give the doc just enough extra information to figure it out.

Please keep us updated. You are welcome to come over to the IBS/undiagnosed board as well.
jsnjs replied to LilMissMerrySunshine's response:
We have gone to a gi doc but unfortunately she is too frail to have a colonoscopy...she has diarrhea 3-4 times a day and it prevents her participation in a day care center...I am a t a loss what to do...any suggestions????
georgiagail replied to jsnjs's response:
A food journal would be useful to determine if any particular food (i.e., milk, for example) worsens this diarrhea.

Being both elderly and frail could be excellent symptoms of malnutrition (not unusual in the elderly). Malabsorption could be an issue here.


Helpful Tips

Gas, leaks, fecal farts and possible aggravating causes
I have the same problem, and it drives me nuts because it comes and goes, so really hard to figure cause and effect. BUT my new GI says he ... More
Was this Helpful?
6 of 6 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website